## International Conference Commemorating International Migrants<sup>,</sup> Day "A Forced March into Uncertainty" Migration, Security and Justice

งานประชุมนานาชาติเพื่อรำลึกวันผู้ย้ายถิ่นสากล "การย้ายถิ่นกับความมั่นคงและความยุติธรรม"

### Monday 18 and Tuesday 19 December 2017 Chulalongkorn University, Bangkok, Thailand 13 (12A) Floor Auditorium,

#### **Kasem Uttayanin Building (New Political Science Building)**

The reasons migrants make the calculated and very difficult decision to migrate within the ASEAN region are consistent in there being no work at home and a desperate need to earn money for their families, who either remain at home, or travel with them. Regionally, it is the push – pull factor, where migrants in countries of origin (CoO) migrate to countries of destination (CoD) due to better economic opportunities. The vast majority of migrant workers are unskilled and more often than not, undocumented. Individually these factors have their own inherent risks and consequences, including harm to their personal safety, exploitation, discrimination, arrest and deportation; and when combined, it can often be a horrendous experience and sometimes fatal.

There are numerous international and regional frameworks relating to migration including ICESCR, ICCPR, ICRMW, ILO Conventions; ASEAN AEC Blueprint 2015, AICHR, ACWC, ACMW, Human Rights Commissions; and the ASEAN Convention on Trafficking in Persons (ACTIP) 2015. Most recently the 17 Sustainable Development Goals of the 2030 Agenda for Sustainable Development, adopted by world leaders in September 2015, meant government ownership to establish national frameworks, with countries accepting primary liability and responsibility for the monitoring and successful implementation of these Goals. Yet the issue of migration and the protection of migrants remains challenging and fraught with difficulties and inconsistencies, including failure to ratify and implement these legal structures; impotent enforcement and ratification of legislation; and a failure to establish an infrastructure to ensure the right to seek access to justice and compensation.

Despite the demand for migrant labor and their overwhelmingly understated contribution to the socio-economic welfare and GDP of each country of destination and origin, they are still not afforded the respect and protection they deserve and are owed. More effective and constructive interaction between ASEAN countries to facilitate mutual solutions that benefit everyone should be encouraged and enacted. There needs to be a combined effort to see beyond negative nationalism that is often misused to erect barriers restricting the movement and rights of migrants.

Over 2 days this conference will bring together authorities, international organizations, grassroots organizations, academia, employers and employees, and activists and advocates, to represent and share their research, opinions, ideas and experiences that affect migration and trafficking. By providing a safe forum, all representatives are encouraged to interact and instigate innovative and successful discourse to highlight the main concerns and problems that continue to have a negative impact on these critical phenomena.

The aim is to explore and establish mutually workable strategies, incorporating new innovational programs, polices and initiatives to help support and protect the rights of migrants. It is intended that these will significantly contribute to ensuring that migrants can be assured of security and justice that in turn provides certainty that their human rights are respected and sustained. Practical interaction during the conference will potentially reinforce better working relationships in reality. The conference will combine panel presentations and plenary discussions from both actors and stakeholders, culminating in participatory focus groups and workshops. International and regional representatives from the state and private sector, are crucial to identifying common areas of interest and goals, as well as critical concerns affecting migrants, especially those who are most at risk of severe exploitation that contributes and exacerbates trafficking and slavery.

#### **Objectives**

1. To present and share knowledge about migration, security and justice (including human trafficking, people smuggling, displaced person, refugees, and labor migration) under this year, s theme, "A Forced

#### March into Uncertainty: Migration, Security and Justice"

- **2.** To discuss and exchange global, regional and national views on current and future migration trends.
- **3.** To facilitate discussion about migration amongst policy-makers, planners, practitioners, civil society, and academia.
- **4.** To explore a range of issues associated with migration, conceptually and on the ground.
- **5.** To harmonize and strengthen the ASEAN migration network at domestic, national, regional and international levels.

#### **Activity description / outcome:**

- 1. A full 2-day of discussions and information sharing on "A Forced March into Uncertainty: Migration, Security and Justice"
- 2. A review and compilation of the discussions, comments from speakers and panelists from this conference.
- 3. A publication of proceedings.

# Conference Agenda International Conference Commemorating International Migrants, Day A Forced March to Uncertainty: Migration, Security and Justice

Monday 18 <sup>th</sup> December 2017		
08h00 to 08h30	Registration	
(30 mins)	Registration	
	Opening Session :	
	Welcoming Remarks:	
	Assistant Professor Dr. Pirongrong Ramasoota	
08h30 to 09h30	Vice President of Chulalongkorn University	
(60 mins)	Conference Remarks:	
	- UN Women representative	
	- ILO; Director, ILO Country Office for Thailand,	
	Cambodia, and Lao People's Democratic Republic	

T	
	- Ministry of Social Development and Human
	Security (Permanent Secretary)
	From Chulalongkorn University
	- Faculty of Political Science; Dean
	- Institute of Asian Studies; Director
09h30-09h45	Morning Break
001-45 1 401-45	Keynote address by Professor Vitit Muntarbhorn
09h45 to 10h15 (30 mins)	"Protection of Migrant's Rights :To What Extent?"
	Panel 1: Human Trafficking and Modern Slavery
	Chair: Professor Dr. Siroj Sorajjakool (Loma Linda
	University, CA, U.S.A.)
	Panelists:
	H.E. Wanchai Rujanawong; the Representative of
	Thailand to ASEAN Commission on the Promotion
	and Protection of the Rights of Women and
10h30 to 12h00	Children (ACWC) for Children's Rights, "ASEAN
(90 mins)	mechanism to end trafficking in persons"
	Associate Professor Dr.Monti Datta; Richmond
	University, U.S.A.
	Sompop Jantraka; "DEPDC and its role in
01,0	Preventing Ethnic Girls in GMS from Human
	Trafficking"
	Jennie Williams; Independent Consultant
12h00 to 13h00	I ala
(60 mins)	Lunch
	Panel 2: Women Migration ) including Migration, Human
13h00 to 14h30	Trafficking, Women's Rights, WEE, Peace and Security(
(90 mins)	Chair:Dr. Maytinee Pongvej
	Panelists:
	l

	• UN Women*,
	ASEAN Secretariat*
	Dr. Arisman (CSEAS: Center for Southeast Asian
	Studies, Indonesia): "Human Rights and Labour
	Migration Across ASEAN"
	<ul> <li>Ministry of Social Development and Human</li> </ul>
	Security* (DATIP, permanent secretary office)
	Dr. Ratchada Jayagupta (ARCM, Institute of Asian
	Studies, Chulalongkorn University, and the
	Representative of Thailand to ASEAN Commission
	on the Promotion and Protection of the Rights of
	Women and Children (ACWC) for women's right)
	Panel 3 :Displaced person / Refugee / Urban Refugee /
	Rohingya
	Chair: Prof. Dr. Rosalia Sciortino; Mahidol University
	Panelists:
	<ul><li>Dr .Jesper; Thammasart University(,</li></ul>
	Saengduan Irving (AAT)
14h30-16h00	<ul> <li>Methawadee Behnjharachajarunandha (Ph.D</li> </ul>
(90 mins)	Candidate) "Screening Mechanism for Refugees
	and Undocumented Immigrants in Thailand"
	Dr. Mohammand Hasan Ansori, Habibie Center,
	Indonesia; "Beyond Charity: ASEAN and
	Rohingya Refugee Crisis in Southeast Asia"
	<ul> <li>Baan Srisurat*, Ministry of Social Development</li> </ul>
	and Human Security
16h00 – 16h15	Afternoon Break
•	·

	Panel 4: Living with Floods in a Mobile Southeast Asia
	Chair: Assistant Professor Naruemon Thabchumpon
	Panelists:
16h15 - 17h30	Carl Middleton (CSDS)
(75 mins)	Bernadette Resurreccion (SEI)
	Albert Salamanca (SEI)
	Narumon Arunotai (CUSRI)
	Apichai Sunchinda (Independent Development
	Specialist)
	Panel 5: Youth and Migration Issue Chair: Jennie Williams
	Panelists:
17h30 – 18h45	Mr. Hartanto Gunawan (with students)
(75 mins)	<ul> <li>Chakkrid Chansang, IRC (Mae Sot)</li> </ul>
(70)	Mark Capaldi (ECPAT)
	Miu KIMURA, Regional Youth and Volunteering
	Delegate
	<ul> <li>* the Children and Youth Council of Thailand</li> </ul>
	Book Launch and Reception/Music
	Chair:
	- The Asian Research Center for Migration at the
18h45 to 20h30 (105 mins)	Institute of Asian Studies, Chulalongkorn
	University (Living with Floods: Middleton et al)
	- To Walk in Her Shoes, an inside perspective of
	Thai sex workers in Germany :Prapairat Mix
	- ILO
	- College of Population

Tuesday 19 <sup>th</sup> December 2017	
08h30 to 09h00 (30 mins)	Keynote by Dana Graber Ladek, IOM Thailand Chief of Mission "The Complexities and Dynamics of Regional Migration in Southeast Asia"
09h00 to 10h30 (90 mins)	<ul> <li>Panel 6: IUU and Fishing Industry</li> <li>Chair: Professor Emeritus Dr. Supang Chantavanich</li> <li>Panelists:         <ul> <li>Sompong Srakaew; Labour Rights Promotion</li> <li>Network Foundation (LPN)</li> <li>CCCIF (Captain Don)</li> <li>National Fisheries Association (NFAT)</li> <li>Dr. Chanintr Chalisarapong*; President of Thai Tuna Industry Association</li> </ul> </li> </ul>
10h30-10h45 (15 mins)	Morning Break
10h45 to 12h15 (90 mins)	<ul> <li>Panel 7: RUN Chula (Research University Network) "Human Mobility in ASEAN: Situations and Trends"</li> <li>Chair :Assistant Professor Sukanda Lewis</li> <li>Panelists:         <ul> <li>RUN 1.1: Dr. Premjai Vungsiripaisal; Labour mobility of high skilled professional workers</li> <li>RUN 1.2: Dr. Wadana La-orngplew and Dr. Nattakant Akarapongpisak; Crop Boom and Migration in Southeast Asia</li> <li>RUN 1.3: Dr. Sirijit Sunanta; Female Labor Migration in care and domestic work in ASEAN and Skill Development Opportunity</li> <li>RUN 1.4: Dr. Aungkana Kamonpetch; Student Mobility in ASEAN</li> </ul> </li> </ul>

12h15 to 13h15 (60 mins)	Lunch
	Panel 8:Labor Migration (Skilled and Unskilled) Chair: Assist. Prof. Dr. Pataporn Sukontamarn
13h15 to 14h45 (90 mins)	<ul> <li>Professor Dr. Eric Fong; CUHK, HongKong, "Migration Among East and Southeast ASEAN countries patterns and trends</li> <li>Ben Hankins, ILO&amp;IOM, "Risk and rewards: Outcomes of labour migration in South-East Asia"</li> <li>Asst. Prof. Dr. Piti Srisangnam, ASEAN Studies Center, Chulalongkorn University, "Labour Movement in ASEAN from Agreements to Realities"</li> <li>Dr. Montakarn Chimmanee, Social Research Institute, "Human Capital Development and Migration Plan of Migrant Workers in Thailand"</li> <li>Mr. Vatana Chea, College of Population Studies, "Employment Practice Beyond Mass Legalization: Are Cambodian Migrant Workers Satisfied with it?"</li> </ul>
14h45 to 15h45 ( 60 mins)	<ul> <li>Panel 9: Gender and Migration</li> <li>Chair: Professor Dr. Amara Pongsapich</li> <li>Panelists: <ul> <li>Rebecca Farber; Ph.D. Candidate, Boston University</li> <li>Leo Villar; M.A.I.D.S Program, Chulalongkorn</li></ul></li></ul>
15h45-16h00 (15 mins)	Afternoon Break

	Panel 10:Life and Rights in Destination
	Chair: Usa Lerdsrisuntad (Foundation for Women)
	Panelists:
16h00 to 16h45 (45 mins)	<ul><li>Live Our Lives (LOL)*</li></ul>
	Dr. Prapairat Mix
	Dr. Kanokwan Tangchitnusorn, "Western Retirees in
	Thailand: Living experience and Future Migration
	Plans"
	Ms. Liz Hilton; EMPOWER
	Panel 11: Human Mobility on China's One Belt-One Road
	Policy
1 Ch 15 to 17 h 20	<b>Chair</b> : Associate Professor Dr. Nualnoi Treerat
16h45 to 17h30	Panelists:
(45 mins)	Dr .Narumit Hinshiranan )Chiangmai University(
	<ul> <li>Dr .Suthiphand Chirathiwat )ASEAN Center(</li> </ul>
	<ul> <li>Dr.Nguyen Van Chinh (Hanoi National University)</li> </ul>
	Panel 12: Using Media and Technology to Prevent Human
	Trafficking
17520 10520	Chair: IOM-X
17h30 – 18h30	Panelists:
(60 mins.)	Thai Superstar/Singer
010	• A 21
	• IOM-X
	Closing Panel:
	Chair: Professor Emeritus Dr. Supang Chantavanich
18h30 to 19h00	Panelists:
(30 mins.)	<ul> <li>Professor Surichai Wun'geao</li> </ul>
	Associate Professor Dr. Panitan Wattanayagorn
101.00 :	Mr. Jerrold W. Huguet
19h00 to 20h00	Closing remark / Farewell Reception

#### Ground rules for Chairs and panelists:

10 slide max; each panelist/presenter should present the key findings and problems, and proposed solutions, each has maximum of 15 minutes for their presentations, and have 30 minutes for Qs and As and reflections from the floor.

**Note**: \*in the process of invitation